Filaggrin mutations up risk of irritant contact dermatitis

Filaggrin mutations up risk of irritant contact dermatitis
Both atopic dermatitis and loss-of-function mutations in the filaggrin gene are independently associated with an increased risk of developing chronic irritant contact dermatitis, with people having both mutations at about a five-fold higher risk, according to research published online Oct. 5 in the British Journal of Dermatology.

(HealthDay)—Both atopic dermatitis (AD) and loss-of-function mutations in the filaggrin gene (FLG) are independently associated with an increased risk of developing chronic irritant contact dermatitis (ICD), with people having both mutations at about a five-fold higher risk, according to research published online Oct. 5 in the British Journal of Dermatology.

Noting that loss-of-function mutations in FLG increase the risk for AD, Maaike J. Visser, M.D., of the Coronel Institute for Occupational Health in Amsterdam, and colleagues conducted a study involving 634 subjects with chronic ICD and 393 controls to investigate the relative contribution and interaction of FLG mutations and AD in ICD.

The researchers found that 15.9 percent of ICD patients and 8.3 percent of control patients had an FLG mutation, with a crude odds ratio of 2.09 for the combined carrier allele. After correcting for AD, the adjusted odds ratio for FLG mutations was 1.62, and individuals with AD had an odds ratio of 2.89 for developing ICD. Concomitant presence of both AD and FLG mutations resulted in a 4.7-fold increased risk of ICD.

"In summary, our results indicate that both FLG loss-of-function mutations and AD significantly increase the risk for ICD, with respective odds ratios of 1.61 and 2.89," the authors write. "Individuals with both FLG and AD have an approximately four- to five-fold increased risk to develop ICD."

More information: Abstract
Full Text (subscription or payment may be required)

add to favorites email to friend print save as pdf

Related Stories

ICD-9 codes underestimate statin-linked rhabdomyolysis

Apr 18, 2012

(HealthDay) -- Use of diagnostic codes, such as International Classification of Diseases -- Ninth Revision (ICD-9) codes, may result in misclassification of rare, adverse drug reactions (ADRs), including the ...

Recommended for you

Test shows Spain nursing assistant clear of Ebola

13 hours ago

A Spanish nursing assistant appears to have recovered from the Ebola virus, authorities said Sunday, nearly two weeks after she became the first person infected outside West Africa in the current outbreak.

User comments